Hail, Grant
- When
- July 4, 4:33 PM MST to 4:45 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -101.950
In the late afternoon and early evening hours of July 4th, a severe thunderstorm developed and moved over south central North Dakota. Two counties were under a severe thunderstorm warning during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late afternoon and early evening hours of July 4th, a severe thunderstorm developed and moved over south central North Dakota. Two counties were under a severe thunderstorm warning during the early evening. Large hail and severe thunderstorm wind gusts were reported over Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 12:46 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT WED JUL 4 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MODELS IN PRETTY GOOD AGREEMENT WITH BROAD SCALE FEATURES HOWEVER DESPITE THE CU FIELDS DEVELOPING FOR EASTERN MONTANA AND SOUTHWEST NORTH DAKOTA...QPF FIELDS GENERATED BY NAM SEEM OVERDONE. WILL USE GFS FOR GRIDS. WARM TEMPERATURES ARE AGAIN MAIN FEATURE. RIDGE CONTINUED TO BUILD OVER NORTHERN ROCKIES AND NUMERICAL GUIDANCE INSISTS THAT TEMPERATURES FOR FRIDAY AND SATURDAY WILL REACH INTO THE MIDDLE 90S CENTRAL AND UPPER 90S WEST. HAVE USED LIMIT TOOL TO KEEP MAX TEMPERATURES GIRDS 2 DIGITS ONLY FOR NOW. ENSEMBLE GFS AND MOST OTHER MODELS NOW A TAD FASTER WITH LEE TROUGH DEVELOPING IN LEE OF NORTHERN CANADIAN ROCKIES MOVING SOUTHEAST FASTER THAN YESTERDAYS MODELS EXCEPT THE 12Z GFS SO EXPECT THE FRONTAL SYSTEM THROUGH COUNTY WARNING AREA BY SATURDAY AFTERNOON. EXPECT BEST CHANCE OF PRECIPITATION TO BE ALONG FRONT AND PAST AS WARM SECTOR SHOULD BE STRONGLY CAPPED WITH COOLER TEMPERATURES ALOFT BEHIND FRONT AS HEIGHTS FALL THROUGH THE EVENING HOURS. .LONG TERM...SUNDAY THROUGH WEDNESDAY... COOLER WEATHER RETURNS TO THE NORTHERN PLAINS THROUGHOUT THE EXTENDED PERIOD AS THE UPPER LEVEL RIDGE IS REPLACED WITH A HUDSON BAY LOW ALONG WITH NORTHWEST FLOW ALOFT OVER THE FORECAST AREA. TEMPERATURES START OUT SUNDAY AND MONDAY NEAR SEASONAL...BUT THEN COOL TO SLIGHTLY BELOW SEASONAL TUESDAY AND WEDNESDAY AS A COOL CANADIAN HIGH PRESSURE CENTER PUSHES SOUTH INTO THE REGION. KEPT IN SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AS THE SHORT TERM PERIOD SURFACE TROUGH MAKES ITS WAY SOUTH THROUGH THE NORTHERN PLAINS. LEFT THE REMAINDER OF THE EXTENDED DRY WITH HARD TO TIME AND PLACE EMBEDDED SHORT WAVES ROTATING AROUND THE HUDSON BAY LOW AND THROUGH THE UPPER MIDWEST. && .AVIATION... AFTERNOON CU DEVELOPING OVER THE WEST CENTRAL AND SOUTHWEST ALONG WITH A FEW ELEVATED SHOWERS. SKIES SHOULD CLEAR EARLY THIS EVENING AS SURFACE TEMPERATURES COOL. VFR CIGS AND VIS EXPECTED OVER THE NEXT 24 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HAW/NJH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT WED JUL 4 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 403 AM CDT WED JUL 4 2007 /303 AM MDT WED JUL 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS A WEAK SURFACE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS A COLD FRONT SLIDES SLOW SOUTHEAST ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Newspaper reports New Leipzig sustained damage from storm. Several large trees uprooted along with some damage to homes.
Newspaper reports farmstead sustained damage from storm 6 miles south of Elgin. Major crop damage from hail and winds, trees broken/uprooted, and hail damage to home.
Newspaper reports farmstead sustained damage from storm 25 miles south of Carson. Crop damage from hail and winds and several grain bins ripped apart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46880, 47250, 47247, 47248.